Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 89, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 13, 2010, 10:33 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2010, 10:33 PM CDT (03:33 UTC)
- Expired
- Jul 13, 2010, 11:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cavalier County, ND, Towner County, ND
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 1:50 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2253 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:31 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 13, 9:31 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 931 PM CDT TUE JUL 13 2010 .UPDATE... MONITORING SUPERCELLS ALL EVENING FROM JAMESTOWN TO NOW APPROACHING DETROIT LAKES AREA. STORMS CONTINUE TO RIDE ALONG A VERY WEAK BOUNDARY SEPARATING SOUTHEAST WINDS FROM SOUTH WINDS. INSTABILITY GREATLY DECREASES AS IT RUNS EAST OF DTL-FFM AREA SO WOULD THINK STORMS WILL WEAKEN CONSIDERABLY BY 04Z. COORD WITH SPC/BIS/ABR WILL REMOVE WATCH FOR MUCH OF ERN ND/NW MN EXCEPT FOR FAR SE ND INTO WCNTRL MN WHERE IT WILL BE EXTENDED TIL 04Z. BIG BIG QUESTION IS LATER TONIGHT. INCOMING NAM AND LATEST RUC/RR/HRRR ALL SHOW A LATER DEVELOPMENT OF TSTMS OVERNIGHT IN THAT BISMARCK-DICKINSON AREA IN THE 06Z-08Z PERIOD AND THEN MOVING EAST. LOW LEVEL JET IS WEAK UNTIL SFC LOW STRENGTHENS AND MOVES TOWARD ABERDEEN AREA BY 12Z WED. EXPECT WIDESPREAD RAIN AND TSTORMS NORTHWES TO THE SFC LOW AND RUC SHOWS STRONG 850 MB WARM ADV IN SE ND 12Z PERIOD. THUS NEXT THREAT FOR SVR ELEVATED TSTMS MAY HOLD OFF UNTIL AFTER 09Z IN OUR CWA AND CLOSER TO 12Z. && .PREV DISCUSSION... /ISSUED 226 PM CDT TUE JUL 13 2010/ SHORT TERM... SEVERE THUNDERSTORM CHANCES FOR TONIGHT THROUGH TOMORROW MORNING CONTINUE TO BE THE PRIMARY FORECAST CONCERN. WV LOOP AND 12Z UPPER AIR OBS CONTINUE TO SHOW AN VERY STRONG UPPER LOW ROTATING OVER SOUTHWESTERN CANADA AND DIGGING INTO THE NORTHWESTERN CONUS. A JET STREAK OF 100-120 KTS WAS BEGINNING TO NOSE INTO WESTERN ND...WITH ONE VORT LOBE EJECTING OFF THE MAIN UPPER LOW INTO SASKATCHEWAN AT THE CURRENT TIME. SPC MESOANALYSIS HAS MOST UNSTABLE CAPE OF AROUND 2000 J/KG OVER OUR WESTERN CWA...BUT UP UNTIL THE LAST HOUR STILL CAPPED TO SFC BASED CAPE. THE CAP SHOULD HAS STARTED TO ERODE OVER THE NORTHERN CWA AND SHOULD CONTINUE TO DECREASE OVER THE NEXT SEVERAL HOURS. WITH THE UPPER JET MOVING INTO THE NORTHERN PLAINS AND SHOWING GOOD DIFFLUENCE...AND A 30-40 KT LLJ AT 850MB THIS MORNING...SHEAR WILL BE VERY STRONG. STORM RELATIVE HELICITY IN THE 0-1KM LAYER IS AROUND 100-250 M2/S2...OVER OUR SOUTHWESTERN COUNTIES...WITH EVEN HIGHER 0-6KM HELICITY VALUES. HODOGRAPHS SHOW A NICE CURVE AND SUPERCELLS ARE A DEFINITE POSSIBILITY DURING THE LATE AFTERNOON AND EARLY EVENING...MAINLY WEST OF THE RED RIVER ALTHOUGH A FEW CROSSING OVER INTO MN IS NOT OUT OF THE QUESTION. A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF THE ND COUNTIES AND THE MN COUNTIES RIGHT NEAR THE RIVER. MODELS ARE IN DECENT AGREEMENT ON DEVELOPING STORMS AHEAD OF THE MAIN FRONT THIS EVENING...AND THEN A SECOND WAVE OF STORMS ALONG THE FRONT LATER TONIGHT. NAM SOUNDINGS FOR KFAR HAVE CAPE AROUND 3000 J/KG EVEN AFTER MIDNIGHT WITH THAT SECOND WAVE...AND SHEAR CONTINUES TO BE STRONG. HAIL AND DAMAGING WINDS WILL CONTINUE TO BE A THREAT WELL INTO THE OVERNIGHT HOURS...AND SOME SPIN-UPS ARE NOT OUT OF THE QUESTION. HEAVY RAIN COULD ALSO BE A PROBLEM WITH PW VALUES NEARING 2 INCHES IN OUR SOUTHERN COUNTIES. FFG IS FAIRLY HIGH EXCEPT FOR A FEW ISOLATED BASINS. HEAVY RAINFALL OF 2-3 INCHES IS POSSIBLE...ALTHOUGH IT IS UNCERTAIN HOW WIDESPREAD. GIVEN THAT A TORNADO WATCH IS ALREADY IN EFFECT AND THERE IS SOME QUESTION ON HOW WIDESPREAD THE FIRST ROUND OF CONVECTION WILL BE...WILL HOLD OFF ON ANY FLASH FLOOD WATCH FOR NOW...BUT KEEP AN EYE ON THINGS. THE SECOND VORT LOBE WILL BE EJECTING OUT INTO ND...PUSHING THE SFC BOUNDARY FURTHER EAST. THE FOCUS OF CONVECTION WILL BE MOVING OFF INTO MN...WITH STORMS LINGERING OVER OUR EASTERN COUNTIES INTO WEDNESDAY MORNING. WILL CONTINUE TO KEEP HIGH POPS OVER EASTERN COUNTIES THROUGH THE MORNING...THEN TAPERING THEM OFF QUICKLY DURING THE AFTERNOON AS HIGH PRESSURE BUILDS IN. WITH CAPE VALUES STILL HIGH...PW OVER 1.5 INCHES...AND STILL A DECENT AMOUNT OF SHEAR...WILL KEEP THE MENTION FOR SEVERE AND HEAVY RAIN OVER OUR SOUTHEAST THROUGH 18Z. CONDITIONS WILL BECOME MUCH MORE QUIET FOR THE REMAINDER OF THE SHORT TERM. THE UPPER LOW WILL MOVE OFF INTO ONTARIO...LEAVING SFC HIGH PRESSURE OVER MUCH OF THE PLAINS. THERE COULD BE A FEW SHOWERS AND STORMS DEVELOPING OVER THE NORTHEASTERN COUNTIES UNDERNEATH THE COLD POOL THURSDAY AFTERNOON...SO INCLUDED SOME LOW POPS IN THAT AREA. ANY ACTIVITY WILL DISSIPATE QUICKLY IN THE EVENING AS WE LOSE DAYTIME HEATING. THURSDAY NIGHT AND FRIDAY SHOULD BE QUIET AS NORTHWESTERLY FLOW ALOFT TRANSITIONS TO WEAK RIDGING AND SFC HIGH PRESSURE CONTINUES OVER THE PLAINS. TEMPERATURES SHOULD BE ON A WARMING TREND BACK INTO THE UPPER 80S TO LOW 90S. LONG TERM... /FRIDAY NIGHT THROUGH TUESDAY/ A FLAT LONGWAVE RIDGE ACROSS WESTERN NOAM KEEPS US IN A SEASONABLY WARM PATTERN THROUGH THE WEEKEND PERIOD. HOWEVER... A WEAK SHRTWV RIDGE IS EXPECTED TO PUSH OVER THE AREA LATE FRIDAY... WITH A FOLLOWING SHRTWV TROF INTO THE AREA FROM FRIDAY EVENING INTO SUNDAY MORNING. THUS THERE IS A RISK OF TSTM ACTIVITY THROUGH THE COMING WEEKEND... WITH SATURDAY PM THE MOST LIKELY PERIOD FOR WIDESPREAD DEEP CONVECTION. MID SUNDAY INTO MONDAY LOOKS RELATIVELY DRY... WITH A RISK OF TSTMS DEVELOPING AGAIN MONDAY EVENING INTO TUESDAY. AVIATION... MOST OF THE FA WILL SEE INCREASING BOUNDARY LAYER MOISTURE AND HEATING THROUGH THE LATE AFTERNOON... WITH A COMMENSURATE INCREASE IN MVFR CIGS AS THE CU FIELD RIPENS INTO CU STREETS AND TCU. EXPECTED WIDESPREAD STRONG TO SEVERE TSTM DEVELOPMENT AHEAD OF A TROF AXIS IN ERN ND BY LATE AFTERNOON... SHIFTING INTO NWRN MN BY EARLY EVENING. STRONG LOW LEVEL WIND FLOW SHUD VEER WESTERLY WITH PASSAGE OF TROF AXIS. A FOLLOWING COLD FRONT WILL LIKELY PRODUCE AN INCREASE IN THUNDERSTORM ACTIVITY WITH AREAS OF MVFR CIGS AND VSBYS ACROSS ERN ND AFT MIDNIGHT... AND ACROSS NWRN MN THROUGH EARLY WED AM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE/JR
Hazardous weather outlook, Jul 13, 3:07 PM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 307 PM CDT TUE JUL 13 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-142015- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 307 PM CDT TUE JUL 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN OUTBREAK OF SEVERE THUNDERSTORMS CONTINUES TO SEEM LIKELY. THUNDERSTORMS HAVE ALREADY STARTED TO DEVELOP OVER CENTRAL NORTH DAKOTA...AND MORE WILL SPREAD INTO EASTERN NORTH DAKOTA DURING THE LATE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS COULD BE SUPERCELLS...WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES POSSIBLE. THE STORMS WILL CONTINUE TO MOVE EASTWARD...ARRIVING IN THE RED RIVER VALLEY AROUND EARLY EVENING AND INTO WESTERN MINNESOTA BY LATE EVENING. A TORNADO WATCH IS IN EFFECT. ANOTHER WAVE OF THUNDERSTORMS WILL DEVELOP LATER TONIGHT AS A COLD FRONT MOVES INTO THE NORTHERN PLAINS. A LINE OF THUNDERSTORMS IS MOST LIKELY...WITH ACTIVITY AGAIN BECOMING SEVERE. DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT SOME HAIL AND EVEN AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. LOCALLY HEAVY RAIN WILL ALSO BE AN ISSUE...WITH MANY LOCATIONS RECEIVING STORM TOTAL RAINFALL AMOUNTS BETWEEN 1 AND 3 INCHES. THE POTENTIAL FOR FLASH FLOODING IS POSSIBLE WHERE SEVERAL THUNDERSTORMS PASS OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW STRONG TO SEVERE STORMS MAY CONTINUE INTO WEDNESDAY MORNING. THUNDERSTORMS ARE POSSIBLE ON SATURDAY...WITH THE POTENTIAL FOR A FEW STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. JR/BB
In the hours before
Local storm report, Jul 13, 5:10 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
510 PM CDT TUE JUL 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 5 NW LITCHVILLE 46.71N 98.27W
07/13/2010 E1.50 INCH BARNES ND PUBLIC
&&
BRAMERLocal storm report, Jul 13, 6:20 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
620 PM CDT TUE JUL 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 5 E ENDERLIN 46.62N 97.49W
07/13/2010 E1.50 INCH RANSOM ND STORM CHASER
&&
BRAMERLocal storm report, Jul 13, 7:34 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
734 PM CDT TUE JUL 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM FUNNEL CLOUD 3 E KINDRED 46.65N 96.96W
07/13/2010 CASS ND LAW ENFORCEMENT
LOCATED 1 MILE WEST OF INTERSECTION OF COUNTY HIGHWAY 17
AND STATE HIGHWAY 46
&&
DRIDDLELocal storm report, Jul 13, 8:11 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
811 PM CDT TUE JUL 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM FUNNEL CLOUD 3 E CHRISTINE 46.58N 96.74W
07/13/2010 WILKIN MN STORM CHASER
&&
BRAMERLocal storm report, Jul 13, 8:18 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
818 PM CDT TUE JUL 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TORNADO 7 E GEORGETOWN 47.08N 96.65W
07/13/2010 CLAY MN BROADCAST MEDIA
DEBRIS VIEWED FROM KVLY TOWER CAMERA. LOCATION IS
APPROXIMATED.
&&
BRAMERLocal storm report, Jul 13, 8:49 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
849 PM CDT TUE JUL 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM HAIL ULEN 47.08N 96.26W
07/13/2010 E1.75 INCH CLAY MN PUBLIC
&&
BRAMERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:19 PM CDT | Tornado Warning | FGF | Clay, Norman | 56 min |
| Jul 13, 7:54 PM CDT | Tornado Warning | FGF | Clay, Wilkin | 66 min |
| Jul 13, 8:05 PM CDT | Tornado Warning | FGF | Becker, Clay, Mahnomen, Norman | 55 min |
| Jul 13, 8:53 PM CDT | Tornado Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 67 min |
| Jul 13, 8:55 PM CDT | Tornado Warning | FGF | Becker, Clay | 65 min |
| Jul 13, 9:55 PM CDT | Tornado Warning | FGF | Otter Tail | 65 min |
| Jul 14, 2:50 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 42 min |
| Jul 14, 4:29 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman, Otter Tail, Wilkin | 61 min |
| Jul 14, 5:26 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Mahnomen, Norman, Pennington and 2 more | 64 min |
| Jul 14, 5:29 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Hubbard, Mahnomen, Norman and 2 more | 61 min |
| Jul 14, 5:37 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 53 min |
| Jul 14, 5:46 AM CDT | Tornado Warning | FGF | Otter Tail | 59 min |
| Jul 14, 6:12 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Grant, Otter Tail, Wilkin | 63 min |
| Jul 14, 6:26 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 34 min |
| Jul 14, 6:32 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 28 min |
| Jul 14, 6:34 AM CDT | Flash Flood Warning | FGF | Otter Tail | 4 hr |
| Jul 14, 7:01 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Otter Tail and 2 more | 43 min |
| Jul 14, 7:18 AM CDT | Tornado Warning | FGF | Wadena | 23 min |
| Jul 14, 3:02 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Ransom | 58 min |
| Jul 14, 3:30 AM CDT | Tornado Warning | FGF | Ransom, Sargent | 60 min |
| Jul 14, 3:50 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 55 min |
| Jul 14, 4:15 AM CDT | Tornado Warning | FGF | Ransom, Richland, Sargent | 44 min |
| Jul 14, 4:20 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Ransom | 55 min |
| Jul 14, 4:46 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Walsh | 59 min |
| Jul 14, 4:56 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland, Sargent | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.